Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 196, NWS St. Louis, MO

October 23, 2001Calhoun County, Jersey County, Illinois; Saint Charles County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 23, 2001, 7:57 PM CDT for Calhoun County, Jersey County, Illinois; Saint Charles County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 23, 2001, 7:57 PM CDT (00:57 UTC)
Expired
Oct 23, 2001, 8:45 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Calhoun County, IL, Jersey County, IL, Saint Charles County, MO

The radar

The St Louis radar (KLSX), 24 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 8:00 PM CDTThunderstorm Wind 51 ESt Paul, MOAmateur radio spotters reported trees down along Highway P just west of St. Paul.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1606 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WUUS53 KLSX 240059
SVRSTL
ILC013-083-MOC183-240145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
757 PM CDT TUE OCT 23 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI
  SOUTHERN CALHOUN COUNTY IN SOUTHWEST ILLINOIS
  SOUTHERN JERSEY COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 845 PM CDT

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF ST. PETERS...MOVING NORTHEAST
  AT 30 MPH.

* LOCATIONS IN THE PATH...
  ORCHARD FARMS
  GRAFTON
  ELSAH

AT 755 PM CDT...THE ST CHARLES COUNTY SHERIFF REPORTED TREES DOWN 
ALONG HIGHWAY P NEAR ST PAUL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3887 9078 3873 9065 3904 9021 3904 9064

&

$$

MB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 2:00 PM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Oct 23, 2:00 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
200 PM CDT TUE OCT 23 2001

SHWRS/TSTMS CONT TO MOVE ACRS THE ERN OZARKS IN AREA OF HIER MSTR.
AREA IN FVRBL RGN OF RRQ OF UPR JET.  ETA FCSTS DECENT DVRGC ACRS SE
MO THIS EVE AND THEN MOVES AREA INTO KY BY MIDN.

STRG COLD FNT WILL MOVE ACRS THE AREA ON WED.  AVN AND ETA ARE FAILY
CLOSE AT 12Z WITH FNT FCST TO BE NR A UIN-JLN LN.  BY EVE THE FNT
WILL BE WELL BYND THE BOOTHEEL.  MESOETAS TEMPS LOOK RNSBL AND WILL
FOLLOW FOR FCST ON WED.  MODELS SUGGSTS BEST SVR POTENTIAL FOR WED
WILL BE ACRS SE MO INTO E CNTRL IL.

IN THE EXTNDD, THE MRF, NEW UKMO, AND MONS RUN OF ECMWF ARE VERY
SMLR AT H5 FOR SAT MRNG WITH HUGH RDG ACRS THE ROCKIES AND DEEP TRO
ALG THE APPLACHIANS.  12Z AVN AND UKMO MOVE TROF OFF THE E COAST BY
SUN MRNG WHILE 00Z MRF AND MONS ECMWF HOLD TROF ALF THE E COAST.
AS A RESULT, MUCH WARMER AIR AT 850 SPREADS ACROS THE RGN BY SUN
WITH AVN FCSTG +6C ACRS CNTRL MO WHILE OLD MRF FCST -8C. LRG
CANADIAN SFC HI SLIDES DWN INTO THE RGN AND IS FCST TO BE CNTRD OVR
E MO NOON SAT.  THIS HI COMES RIGHT OFF THE ICEFIELDS PARKWAY OF
ALBERTA.

.STL...NONE

In the hours before

Local storm report, Oct 23, 3:24 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
324 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    2E FREDERICKTOWN          MO   WIND DAMAGE
10/23/01   MADISON                        SEVERAL LARGE TREES
                                          DOWNED.  SEVERE DAMAGE TO
                                          ONE HOUSE TRAILER CAUSED
                                          BY FALLING TREES.
Local storm report, Oct 23, 5:52 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
552 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    META                      MO   1.00 INCH HAIL
10/23/01   OSAGE
Local storm report, Oct 23, 6:30 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    META                      MO   1.50 INCH HAIL
10/23/01   OSAGE
Local storm report, Oct 23, 6:36 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
636 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    10NE RICH FOUNTAIN        MO   0.75 INCH HAIL
10/23/01   OSAGE                          REPORTED BY COOP WEATHER
                                          OBSERVER
Local storm report, Oct 23, 6:39 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
639 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    DRAKE                     MO   1.00 INCH HAIL
10/23/01   GASCONADE                      REPORTED BY GASCONADE
                                          COUNTY SHERIFFS
                                          DEPARTMENT.
Local storm report, Oct 23, 7:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
747 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    2W UNION                  MO   0.75 INCH HAIL
10/23/01   FRANKLIN                       DIME SIZE HAIL REPORTED
                                          MILES WEST OF UNION.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 10:44 AM CDTSevere Thunderstorm WarningLSXCalhoun61 min
Oct 24, 10:44 AM CDTSevere Thunderstorm WarningLSXGreene, Jersey61 min
Oct 24, 11:17 AM CDTTornado WarningLSXGreene43 min
Oct 24, 11:40 AM CDTSevere Thunderstorm WarningLSXMacoupin50 min
Oct 24, 12:14 PM CDTSevere Thunderstorm WarningLSXJersey61 min
Oct 24, 12:52 PM CDTSevere Thunderstorm WarningLSXMadison53 min
Oct 24, 1:00 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery45 min
Oct 24, 1:05 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair40 min
Oct 24, 1:33 PM CDTSevere Thunderstorm WarningLSXBond42 min
Oct 24, 1:48 PM CDTSevere Thunderstorm WarningLSXFayette, Montgomery42 min
Oct 24, 1:54 PM CDTSevere Thunderstorm WarningLSXRandolph51 min
Oct 24, 2:31 PM CDTTornado WarningLSXRandolph29 min
Oct 24, 2:41 PM CDTSevere Thunderstorm WarningLSXFayette, Marion49 min
Oct 23, 7:38 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis67 min
Oct 23, 8:15 PM CDTSevere Thunderstorm WarningLSXCity of Saint Louis30 min
Oct 23, 9:41 PM CDTSevere Thunderstorm WarningLSXCrawford49 min
Oct 24, 11:16 AM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade44 min
Oct 24, 11:28 AM CDTTornado WarningLSXFranklin, Gasconade32 min
Oct 24, 11:45 AM CDTSevere Thunderstorm WarningLSXSaint Charles45 min
Oct 24, 12:03 PM CDTTornado WarningLSXFranklin, Saint Louis57 min
Oct 24, 12:12 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin48 min
Oct 24, 12:39 PM CDTSevere Thunderstorm WarningLSXJefferson51 min
Oct 24, 12:50 PM CDTTornado WarningLSXJefferson40 min
Oct 24, 1:41 PM CDTSevere Thunderstorm WarningLSXSaint Francois, Washington49 min
Oct 24, 1:57 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds48 min
Oct 24, 2:11 PM CDTSevere Thunderstorm WarningLSXMadison49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.